Alert archive / Utah / Flash Flood Warnings in 2011

Flash Flood Warning 28, NWS Salt Lake City, UT

August 4, 2011Garfield County, Piute County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 4, 2011, 3:44 PM MDT for Garfield County, Piute County, Utah. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 3:44 PM MDT (21:44 UTC)
Expired
Aug 4, 2011, 5:41 PM MDT
In force
117 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Piute County, UT

The radar

The Cedar City radar (KICX), 79 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WGUS55 KSLC 042144
FFWSLC
UTC017-031-050145-
/O.NEW.KSLC.FF.W.0028.110804T2144Z-110805T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT THU AUG 4 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GARFIELD COUNTY IN UTAH
  SOUTHWESTERN PIUTE COUNTY IN UTAH

* UNTIL 745 PM MDT

* AT 333 PM MDT...THUNDERSTORMS WERE PRODUCING HEAVY RAIN WITH RADAR 
ESTIMATES OF OVER 3 INCHES IN THE PAST COUPLE OF HOURS OVER THE 
WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CIRCLEVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3821 11230 3821 11220 3804 11231 3807 11244

$$

STRUTHWOLF
2 follow-up statements
329 
WGUS75 KSLC 042257
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT THU AUG 4 2011

UTC017-031-050145-
/O.CON.KSLC.FF.W.0028.000000T0000Z-110805T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIUTE UT-GARFIELD UT-
457 PM MDT THU AUG 4 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
NORTHWESTERN GARFIELD AND SOUTHWESTERN PIUTE COUNTIES...

AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CIRCLEVILLE...CIRCLEVILLE CANYON AND FOR US ROUTE 89 ALONG THE 
SEVIER RIVER FROM 5 MILES NORTH OF BEAR VALLEY JUNCTION TO 2 MILES 
SOUTH OF JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3821 11230 3821 11220 3804 11231 3807 11244

$$

STRUTHWOLF
551 
WGUS75 KSLC 042341
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
541 PM MDT THU AUG 4 2011

UTC017-031-042351-
/O.CAN.KSLC.FF.W.0028.000000T0000Z-110805T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIUTE UT-GARFIELD UT-
541 PM MDT THU AUG 4 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
GARFIELD AND SOUTHWESTERN PIUTE COUNTIES...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3821 11230 3821 11220 3804 11231 3807 11244

$$

STRUTHWOLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:48 AM MDT, 5 hours 56 minutes earlier.

Area forecast discussion, Aug 4, 9:48 AM MDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
948 AM MDT THU AUG 4 2011

.SYNOPSIS...A DRYING TREND WILL BEGIN ACROSS THE AREA TODAY WITH
A MUCH DRIER AIRMASS SPREADING INTO THE REGION ON FRIDAY AND
LASTING INTO EARLY NEXT WEEK.

&&

.DISCUSSION...MOSTLY SUNNY SKIES HAVE DEVELOPED ACROSS THE AREA
THIS MORNING...AS THE ISOLATED SHOWERS FROM EARLIER THIS MORNING
HAVE CLEARED OUT OF THE FAR SOUTHEAST AND NORTHWEST CORNERS OF THE
CWA. DRIER AIR WILL BEGIN TO MOVE INTO THE AREA FROM THE WEST
TODAY AS A PACIFIC TROUGH SLIDES THROUGH THE GREAT BASIN TODAY AND
TONIGHT. DRYING BEGINNING THIS AFTERNOON WILL BE DRAMATIC...WITH THE
NAM FORECASTING PRECIPITABLE WATER VALUES AS LOW AS 0.25 INCHES
MOVING INTO FAR WESTERN UTAH BY 00Z FRIDAY. HOWEVER...RELATIVELY
DEEP MOISTURE WILL STILL REMAIN IN PLACE OVER THE MAJORITY OF THE
CWA THROUGH THIS AFTERNOON...WITH PW VALUES GENERALLY 0.6 TO 0.9
INCHES ACROSS THE AREA...AND EVEN HIGHER VALUES IN FAR EASTERN
UTAH. AS SUCH...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE ACROSS THE ENTIRE CWA TODAY...BUT THE FOCUS IS
EXPECTED TO REMAIN IN THE EASTERN HALF.

THE DRIER AIRMASS IS EXPECTED TO SPREAD INTO PRETTY MUCH THE
ENTIRE CWA BY 12Z FRIDAY...GREATLY RESTRICTING ANY CONVECTIVE
DEVELOPMENT FRIDAY THROUGH AT LEAST THE BEGINNING OF NEXT WEEK.
BOTH THE GFS AND ECMWF KEEP A DRY AND STABLE ZONAL FLOW OVER THE
REGION THROUGH THE NEXT WORK WEEK...WITH THE 00Z ECMWF HINTING
THAT MONSOONAL MOISTURE MAY RETURN FOR THE WEEKEND OF AUGUST 13TH.

ISSUED A SMALL UPDATE TO THE FORECAST THIS MORNING TO LOWER CLOUD
COVER AND POPS FOR THE REST OF THE MORNING. OTHERWISE...THE
FORECAST LOOKS GOOD AND NO FURTHER UPDATES ARE ANTICIPATED.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY. SOUTHERLY WINDS ARE EXPECTED TO PERSIST ALL DAY...BUT THERE IS
A 20 PERCENT CHANCE THAT NEARBY SHOWERS WILL RESULT IN PERIODS OF
GUSTY/AND OR ERRATIC WINDS...PRIMARILY BETWEEN 21Z AND 02Z.

&&

.FIRE WEATHER...DRIER AIR WILL BEGIN TO MAKE ITS WAY INTO WESTERN
UTAH TODAY...THOUGH DEEP MOISTURE WILL STILL REMAIN OVER THE EASTERN
HALF OF THE DISTRICT. WITH DECREASING MOISTURE...COVERAGE OF
AFTERNOON CONVECTION WILL BE A BIT LESS THAN YESTERDAY...ESPECIALLY
OVER WESTERN UTAH. STILL...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER THE EASTERN HALF OF THE DISTRICT.

SOUTHWEST WINDS WILL INCREASE TODAY OVER AN APPROACHING STORM
SYSTEM. WINDS COULD BECOME GUSTY ENOUGH TODAY TO PRODUCE ISOLATED
RED FLAG CONDITIONS OVER SOUTHWEST UTAH...THOUGH FUELS ARE NOT
CRITICAL AT THIS TIME. THE STORM SYSTEM WILL GRAZE NORTHERN UTAH
TONIGHT AND TOMORROW MORNING...AND WINDS TOMORROW ARE EXPECTED TO BE
LIGHTER. SO DESPITE THE INCREASINGLY DRY AIRMASS...CRITICAL FIRE
WEATHER CONDITIONS ARE NOT ANTICIPATED FRIDAY THROUGH THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 4, 5:45 AM MDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 AM MDT THU AUG 4 2011

UTZ001>016-019>021-517-518-WYZ021-051200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
545 AM MDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DRIER AIR WILL BEGIN TO SPREAD INTO THE OUTLOOK AREA TODAY BUT
SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE...WITH THE GREATEST
COVERAGE ACROSS THE NORTH AND EAST. THERE IS STILL A THREAT OF
LOCAL HEAVY RAIN AND ISOLATED FLASH FLOODING OVER EASTERN UTAH
THIS AFTERNOON INTO THIS EVENING.

ISOLATED HAZARDOUS FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS
THE SOUTHWEST THIS AFTERNOON.

THE SHOWERS AND THUNDERSTORMS WILL END FROM THE SOUTHWEST THIS
EVENING WITH ONLY A FEW STORMS LINGERING OVER THE FAR NORTH AND
EAST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE DRYING TREND WILL CONTINUE FRIDAY AND ONLY ISOLATED STORMS
ARE EXPECTED OVER THE EASTERN MOUNTAINS FRIDAY AFTERNOON.

A GENERALLY DRY PATTERN WITH NEAR SEASONAL TEMPERATURES IS
FORECAST FOR THE WEEKEND THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Aug 4, 3:37 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 PM MDT THU AUG 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             KEARNS                  40.65N 112.01W
08/04/2011  M1.50 INCH       SALT LAKE          UT   COUNTY OFFICIAL

0330 PM     HAIL             CIRCLEVILLE             38.16N 112.26W
08/04/2011  M0.75 INCH       PIUTE              UT   PUBLIC

            VERY HEAVY RAIN ALSO REPORTED.

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:26 PM MDTSpecial Weather StatementSLCPiute34 min
Aug 3, 8:54 PM MDTSpecial Weather StatementSLCPiute21 min
Aug 3, 10:26 PM MDTFlash Flood WarningSLCPiute, Sevier3 hr
Aug 4, 2:31 PM MDTSevere Thunderstorm WarningSLCJuab, Utah29 min
Aug 4, 3:14 PM MDTFlash Flood WarningSLCPiute3 hr
Aug 4, 3:27 PM MDTSevere Thunderstorm WarningSLCSalt Lake32 min
Aug 4, 3:28 PM MDTFlash Flood WarningSLCWayne4 hr
Aug 4, 3:31 PM MDTSevere Thunderstorm WarningSLCDuchesne59 min
Aug 4, 3:41 PM MDTSevere Thunderstorm WarningSLCUtah64 min
Aug 4, 3:58 PM MDTFlash Flood WarningSLCWayne2 hr
Aug 4, 4:07 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah38 min
Aug 4, 4:11 PM MDTSevere Thunderstorm WarningSLCDuchesne, Wasatch36 min
Aug 4, 4:43 PM MDTSevere Thunderstorm WarningSLCJuab62 min
Aug 4, 4:56 PM MDTSevere Thunderstorm WarningSLCEmery34 min
Aug 4, 5:27 PM MDTSevere Thunderstorm WarningSLCUtah63 min

Nearby

Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.